New York, 2015Flash Flood in New York, August 11, 2015
August 11, 2015 · NWS ALY · 1 event in 1 county or zone
A warm front brought a steady rainfall to the region during the morning of Tuesday, August 11th, with up to an inch of rainfall for many locations. As a cold front approached, another round of showers and thunderstorms occurred over the area during the mid afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front brought a steady rainfall to the region during the morning of Tuesday, August 11th, with up to an inch of rainfall for many locations. As a cold front approached, another round of showers and thunderstorms occurred over the area during the mid afternoon hours. As thunderstorms repeated over the same locations in northeastern parts of the Capital Region, daily rainfall amounts exceed three inches. This led to flash flooding in western Rensselaer County, with a road being closed due to high water. Thunderstorms ended with the passage of the cold front, allowing water to recede.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 11, 12:51 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 11, 12:51 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
151 PM EDT TUE AUG 11 2015
.SYNOPSIS...
AHEAD OF AN APPROACHING COLD FRONT...SCATTERED SHOWERS
AND POSSIBLY A THUNDERSTORM WILL OCCUR ACROSS THE REGION THROUGH THE
EARLY EVENING HOURS. SLIGHTLY COOLER AND LESS HUMID CONDITIONS WILL
BUILD IN FOR WEDNESDAY...ALTHOUGH WITH A CONTINUED CHANCE FOR
SHOWERS AND THUNDERSTORMS AS AN UPPER LEVEL TROUGH REMAINS IN PLACE.
DRY WEATHER WILL RETURN TO THE REGION FOR THURSDAY WITH TEMPERATURES
JUST SLIGHTLY BELOW NORMAL LEVELS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 151 PM...STEADY RAINFALL HAS ENDED AND SHIFTED WELL INTO
EASTERN AND NORTHERN NEW ENGLAND. COLD FRONT REMAINS UPSTREAM OF
THE REGION...WITH THE BOUNDARY NOW LOCATED OVER CENTRAL NY. RADAR
IMAGERY SHOWS SOME SCATTERED SHOWERS HAVE DEVELOPED AHEAD OF THE
BOUNDARY. VISIBLE SATELLTE IMAGERY SHOWS SOME BREAKS IN THE CLOUD
COVER...BUT OVERALL...MOST AREAS ARE REMAINING MOSTLY CLOUDY.
BASED ON CURRENT RADAR ACTIVITY AND 3KM HRRR GUIDANCE...WILL GO
WITH CHC TO LIKELY POPS FOR THIS AFTN INTO THE EARLY EVENING
HOURS. WILL KEEP A SLIGHT CHC FOR THUNDER IN THE FORECAST AS
WELL...AS SOME THUNDER HAS OCCURRED OVER THE SOUTHEASTERN
CATSKILLS ALREADY...AND SOME SFC BASED CAPE IS POSSIBLE WITH THE
OCCASIONAL BREAKS IN THE CLOUD COVER. ANY T-STORM WILL REMAIN
BELOW SEVERE LEVELS DUE TO LIMITED INSTABILITY.
EXPECT HIGHS TODAY TO GENERALLY RANGE FROM THE UPPER 60S TO UPPER
70S. WITH TEMPS ALREADY WARMING INTO THE UPPER 70S IN THE CAPITAL
REGION...WILL HAVE A SHOT AT CONTINUING ONGOING STREAK OF REACHING
80+ AT ALBANY TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
TONIGHT EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO DIMINISH
DURING THE EVENING AS THE LOW PRESSURE SYSTEMS AND ASSOCIATED
FRONTAL BOUNDARIES SLIDE OFF THE NEW ENGLAND COAST. LOWS TONIGHT
ARE EXPECTED TO RANGE FROM THE MID 50S TO MID 60S.
ON WEDNESDAY WILL KEEP A SLIGHT CHANCE TO CHANCE OF SHOWERS ALONG
WITH A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS AS AN UPPER
TROUGH AXIS WITH A FAIRLY STRONG ASSOCIATED VORT MAX SWING THROUGH
THE FA DURING THE AFTERNOON HOURS. ML MUCAPES APPROACH 1000 J/KG
ACRS PARTS OF THE AREA ON WEDNESDAY AFTERNOON. HIGHS ON WEDNESDAY
WILL BE IN THE UPPER 60S TO LOWER 80S.
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT LOOKS DRY AT THIS POINT IN
TIME AS A RIDGE OF HIGH PRESSURE BUILDS EAST FROM THE OHIO VALLEY
WEDNESDAY NIGHT AND SETTLES ACROSS THE MIDDLE ATLANTIC REGION
THURSDAY NIGHT. EXPECT LOWS WEDNESDAY NIGHT TO BE IN THE UPPER
40S TO UPPER 50S. HIGHS ON THURSDAY ARE EXPECTED TO BE IN THE
UPPER 60S TO LOWER 80S WITH LOWS THURSDAY NIGHT IN THE 50S.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
THE EXTENDED FEATURES THE MEAN UPPER LEVEL TROUGH STILL OVER SE
CANADA AND THE NORTHEAST AS WE HEAD INTO THE FIRST HALF OF THE
WEEKEND...BUT THE MEDIUM RANGE GUIDANCE CONTINUES TO SHOW A TREND
TOWARDS INCREASING LOW AND MID LEVEL HEIGHTS WITH RIDGING BUILDING
IN OVER THE EAST COAST...AND A WARMING TREND TO ABOVE NORMAL TEMPS
INTO EARLY NEXT WEEK.
FRI-FRI NIGHT...A SHORT-WAVE TROUGH IN THE W/NW FLOW ALOFT
APPROACHES UPSTATE NY AND WRN NEW ENGLAND IN THE AFTERNOON. THE GFS
IS MORE AGGRESSIVE WITH THE SHORT-WAVE THAN THE ECMWF/CAN GGEM IN
TERMS OF THE TIMING AND THE AREAL EXTENT OF SHOWERS/ISOLD
THUNDERSTORMS. WE PLACED SLIGHT TO LOW CHC POPS IN FROM THE NRN
CATSKILLS/CAPITAL REGION/BERKSHIRES NORTH AND WEST FOR THE AFTERNOON
AND INTO THE EARLY EVENING. THE COLD FRONT TO THE LOW PRESSURE
SYSTEM MOVING ACROSS W-CNTRL QUEBEC LOOKS TO ARRIVE FOR SATURDAY.
H850 TEMPS INCREASE TO ABOUT +15C TO +17C WITH A WEAK THERMAL
TROUGH/WARM FRONT PASSAGE...AS HIGH TEMPS WILL BE IN THE 80-85F
RANGE IN THE MAJOR RIVER VALLEYS...AND 70S TO NEAR 80F OVER THE
HILLS AND MTNS. LOWS WILL GENERALLY BE IN THE M50S TO L60S.
SAT-SAT NIGHT...PRETTY GOOD AGREEMENT WITH THE WPC
GRAPHICS/GEFS/ECMWF/GFS/CANADIAN GUIDANCE THAT A COLD FRONT WILL
SLOWLY PROGRESS FROM THE ST LAWRENCE RIVER VALLEY S/SE ACROSS THE
FCST AREA. THE AMOUNT OF SFC DESTABILIZATION WILL DEPEND ON THE
COVERAGE AND INTENSITY OF THUNDERSTORMS. THE GFS HAS THE GREATEST
INSTABILITY FROM THE CAPITAL DISTRICT SOUTHEAST INTO WRN NEW
ENGLAND...BUT GENERALLY LESS THAN 800 J/KG. CHC POPS WERE INCLUDED
UNTIL 00Z/SUN...AND THEN ONLY SLIGHT CHC VALUES WERE USED FOR THE
EXTREME SE PORTION OF THE FCST AREA /SE OF THE CAPITAL DISTRICT/ FOR
SAT NIGHT PRIOR TO MIDNIGHT. HIGHS LOOK SIMILAR TO FRI WITH 80S IN
THE LOWER ELEVATIONS AND NW CT...AND MID AND U70S OVER THE MTNS.
LOWS WILL RANGE FROM THE M50S OVER THE SRN DACKS TO LOWER 60S OVER
THE CAPITAL DISTRICT/MID HUDSON VALLEY/TACONICS/NW CT.
SUNDAY INTO MONDAY...SFC HIGH PRESSURE RIDGES IN FROM THE MID
ATLANTIC STATES OVER THE NORTHEAST...AS THE FRONT DRIFTS OFF THE
COAST. H850 TEMPS RISE BACK TO +15 TO +17C. MID LEVEL HEIGHTS
BEGIN TO RISE OVER THE FCST AREA. SFC DEWPTS WILL RANGE FROM THE
M50S TO L60S /SOME SPOTTY M60S OVER THE MID HUDSON VALLEY/. EXPECT
HIGHS TO BE IN THE MID 80S IN MANY OF THE VALLEY AREAS...AND U70S TO
L80S OVER THE HIGHER TERRAIN. SOME RADIATIONAL COOLING WILL ALLOW
TEMPS TO FALL BACK INTO THE 50S TO AROUND 60F IN A FEW SPOTS. A
HOTTER MID AUGUST AIR MASS CONTINUES TO RIDGE IN FROM THE MID
ATLANTIC COASTAL REGION WITH HIGHS APPROACHING THE MID AND U80S IN
THE VALLEY AREAS...AND UPPER 70S TO L80S OVER THE MTNS. IT WILL
ALSO BECOME MORE HUMID TO OPEN THE WEEK...WITH PERHAPS A FEW ISOLD
SHOWERS OVER THE SRN DACKS/SRN GREENS LATE IN THE PM.
OVERALL...TEMPS WILL GENERALLY BE SLIGHTLY ABOVE NORMAL WITH PCPN
BELOW NORMAL IN THE LONG TERM.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
LOW PRESSURE WILL CONTINUE TO MOVE DOWN THE SAINT LAWRENCE VALLEY
THIS AFTERNOON AND EVENING. THE ASSOCIATED OCCLUDED FRONT WILL
MOVE ACROSS THE TAF SITES BETWEEN 21Z AND 22Z THIS AFTERNOON.
AHEAD OF AND ALONG THE FRONT THERE WILL BE SCATTERED SHOWERS AND
POSSIBLY A TSTM. HAVE INCLUDED VCSH WITH VFR VSBYS AND MVFR/VFR
CIGS INTO THIS EVENING...AND TEMPO GROUPS FOR MVFR VSBYS AND
MVFR/IFR CIGS UNTIL THE FRONT PASSES.
AFTER THE FRONT PASSES THERE SHOULD BE A BRIEF PERIOD OF VFR
CONDITIONS AT THE KGFL/KALB/KPOU/KPSF TAF SITES. HOWEVER...AFTER
ALL THE RAIN THERE WILL BE PLENTY OF RESIDUAL LOW LEVEL MOISTURE
AROUND AND WINDS WILL GENERALLY BE LIGHT...SO EXPECT MVFR/IFR
CONDITIONS DUE TO FOG TO BE A PROBLEM LATER TONIGHT AND EARLY
WEDNESDAY MORNING. AFTER AROUND 12Z WEDNESDAY...VFR CONDITIONS
SHOULD RETURN.
SURFACE WINDS WILL BE SOUTHERLY AT 5 TO 10 KTS UNTIL THE FRONT
MOVES THROUGH...THEN SHIFT TO WESTERLY AROUND 21Z AT KALB/KGFL...
AND 22Z AT KPSF/KPOU BEHIND THE FRONT. TONIGHT WINDS WILL BECOME
LIGHT AND VARIABLE...THEN NORTHWEST AT 5 TO 10 KTS ON WEDNESDAY.
OUTLOOK...
WEDNESDAY AFTN: MODERATE OPERATIONAL IMPACT. CHANCE OF
SHRA...TSRA.
WEDNESDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
THURSDAY: NO OPERATIONAL IMPACT. NO SIG WX.
THURSDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
FRIDAY: NO OPERATIONAL IMPACT. NO SIG WX.
FRIDAY NIGHT: NO OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
SATURDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.
&&
.FIRE WEATHER...
A DEVELOPING LOW PRESSURE SYSTEM LOCATED OVER THE CENTRAL GREAT
LAKES WILL TRACK NORTHEASTWARD INTO THE SAINT LAWRENCE VALLEY
TODAY. THIS LOW WILL DRAG A COLD FRONT THROUGH OUR REGION LATE
TODAY. THE SYSTEM WILL BRING A WIDESPREAD SOAKING RAINFALL TO THE
REGION WITH SOME EMBEDDED THUNDERSTORMS AND LOCALLY HEAVY RAINFALL
TODAY. SLIGHTLY COOLER AND LESS HUMID CONDITIONS WILL BUILD IN FOR
WEDNESDAY...ALTHOUGH WITH A CONTINUED CHANCE FOR SHOWERS AND
THUNDERSTORMS AS AN UPPER LEVEL TROUGH REMAINS IN PLACE.
RELATIVE HUMIDITY VALUES WILL ONLY DROP TO 65 TO 85 PERCENT
TODAY...RECOVER TO 90 TO 100 PERCENT TONIGHT AND DROP TO 45 TO 65
PERCENT ON WEDNESDAY.
WINDS TODAY WILL BE SOUTHERLY AROUND 5 TO 15 MPH WITH OCCASIONAL
GUSTS OF 20 TO 30 MPH...ESPECIALLY ACROSS THE HIGHER TERRAIN.
WINDS WILL SHIFT TO THE WEST AT 5 TO 10 MPH TONIGHT AND WINDS WILL
BE NORTHWEST AT 5 TO 15 MPH WITH GUSTS 25 TO 35 MPH ACROSS THE
HIGHER TERRAIN.
&&
.HYDROLOGY...
MODERATE TO LOCALLY HEAVY RAINFALL AMOUNTS ARE EXPECTED THROUGH
EARLY THIS EVENING ALTHOUGH SINCE IT HAS BEEN DRY OF LATE ACROSS
MUCH OF THE AREA...ONLY WITHIN BANK RIVER RISES ARE EXPECTED.
THERE COULD BE SOME LOCALIZED MINOR FLOODING IN URBAN...LOW
LYING...AND POOR DRAINAGE AREAS. AVERAGE BASIN RAINFALL OF 1 TO 2
INCHES IS FORECAST...WITH LOCALIZED AMOUNTS UP TO 3 INCHES
POSSIBLE ACROSS THE SOUTHEAST FACING SLOPES OF THE HIGHER TERRAIN.
THE THREAT FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH WEDNESDAY AS AN UPPER LEVEL TROUGH REMAINS IN
PLACE ACROSS THE REGION.
MORE RAINFALL IS EXPECTED AS WE ENTER THE WEEKEND WITH SCATTERED
SHOWERS AND THUNDERSTORMS ESPECIALLY ON SATURDAY AFTERNOON AND
SATURDAY EVENING.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...FRUGIS/GJM/11/JPV
NEAR TERM...FRUGIS/GJM/11
SHORT TERM...11
LONG TERM...WASULA
AVIATION...GJM
FIRE WEATHER...11
HYDROLOGY...11/JPV
Hazardous weather outlook, Aug 11, 2:56 AM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
356 AM EDT TUE AUG 11 2015
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-121100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
356 AM EDT TUE AUG 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS INTO THIS EVENING. THERE IS A
MARGINAL RISK FOR A FEW OF THE STORMS TO BECOME SEVERE FROM AROUND
INTERSTATE 90 SOUTHWARD DURING THE AFTERNOON AND EARLY EVENING
HOURS. ALSO...SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY
HEAVY RAINFALL RESULTING IN ISOLATED MINOR FLOODING OF
URBAN...POOR DRAINAGE OR LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS WEDNESDAY AND
SATURDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SEND ANY RAINFALL REPORTS OF 2 INCHES OR
MORE OR ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Aug 11, 1:33 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
233 PM EDT TUE AUG 11 2015
NYZ050-052>054-111930-
EASTERN ALBANY-SOUTHERN SARATOGA-WESTERN RENSSELAER-EASTERN
RENSSELAER-
233 PM EDT TUE AUG 11 2015
...A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT
NORTHEASTERN ALBANY...NORTHWESTERN RENSSELAER AND SOUTH CENTRAL
SARATOGA COUNTIES...
AT 230 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES EAST OF MECHANICVILLE TO NEAR COLONIE...AND
MOVING SOUTHEAST AT 5 MPH. AROUND AN INCH OF RAIN MAY FALL WITH
THESE SHOWERS IN 30 TO 45 MINUTES.
LOCATIONS IMPACTED INCLUDE...
TROY...COHOES...WATERVLIET...COLONIE...LATHAM...MENANDS...GREEN
ISLAND...WATERFORD...CENTER BRUNSWICK...LOUDONVILLE...HALFMOON...
PITTSTOWN...VALLEY FALLS...VERDOY...HAYNERSVILLE...CRESCENT...
SYCAWAY...LINCOLNVILLE...SPEIGLETOWN AND CRESCENT STATION.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 87 BETWEEN MILE MARKERS 6 AND 8-8A...NEAR MILE MARKER
4...NEAR MILE MARKER 8-9...AND BETWEEN MILE MARKERS 4-5 AND 9.
INTERSTATE 787 MILE MARKER 9W AND NEAR MILE MARKER 8-7.
LAT...LON 4268 7378 4277 7385 4278 7381 4279 7383
4281 7383 4290 7356 4283 7339
TIME...MOT...LOC 1830Z 309DEG 6KT 4287 7357 4278 7383
GJMFlash Flood, Rensselaer
- When
- August 11, 3:03 PM EST to 4:38 PM EST
- Where
- Rensselaer County, 1.76 mi W of Grant Hollow to 1.69 mi W of Grant Hollow
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.834, -73.664
River Road in the town of Schaghticoke was briefly closed due to flash flooding from thunderstorm heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11, 20151 death · 1 event
- Damaging Winds in Arizona, August 11, 2015$1.1 million · 65 kt wind · 8 events
- Damaging Wind in Texas, August 11, 2015$500,000 · 87 kt wind · 1 event
- Hail and Damaging Winds in North Carolina, August 11, 2015$100,000 · 50 kt wind · 4 events
- Flash Flooding in New York, August 11, 2015$100,000 · 3 events
- Flash Flood and Damaging Winds in Arizona, August 11, 2015$73,000 · 54 kt wind · 8 events
- Damaging Winds in North Carolina, August 11, 2015$39,000 · 50 kt wind · 10 events
- Lightning Strike in Georgia, August 11, 2015$38,000 · 1 event
- Damaging Winds in Arizona, August 11, 2015$24,000 · 56 kt wind · 3 events
- Flash Flood and Hail in Texas, August 11, 2015$15,000 · 1 in hail · 12 events
- Damaging Winds in South Carolina, August 11, 2015$22,000 · 55 kt wind · 3 events
- Drought in Texas, August 11 to 31, 201512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590564.